Richard G. Petty, MD

Medication-induced Weight Gain

It is not really a surprise that medicines that are designed to have effects on emotion might also have other effects. After all, emotion originally evolved as an outgrowth of the sympathetic nervous system, which, as every student of biology knows, is involved in the "Four F’s:"

  • Fear
  • Fight
  • Flight
  • Sexual activity

So if powerful medicines influence emotion, they will likely also influence one or more of these.

Cocaine and amphetamine lead to a loss of appetite for food, though I am told that marijuana makes people hungry. I do not, of course, know that from personal experience.

Many antipsychotics, mood stabilizers and antidepressants cause weight gain by an array of different mechanisms.

New research published by colleagues from Johns Hopkins has done a lot to clarify the role of histamine in the appetite problems that often occur with antipsychotics.

You may be interested in reading more here.

The conclusion? Histamine has a major role to play in antipsychotic-induced appetite increase.

But it is not the only factor in the weight gain, insulin resistance and diabetes problems that seem to bedevil some of these medicines.

Before the book comes out, I shall write some more about the ways in which the Atlanta Approach successfully – and uniquely – deals with all of those problems.

About Richard G. Petty, MD
Dr. Richard G. Petty, MD is a world-renowned authority on the brain, and his revolutionary work on human energy systems has been acclaimed around the globe. He is also an accredited specialist in internal and metabolic medicine, endocrinology, psychiatry, acupuncture and homeopathy. He has been an innovator and leader of the human potential movement for over thirty years and is also an active researcher, teacher, writer, professional speaker and broadcaster. He is the author of five books, including the groundbreaking and best selling CD series Healing, Meaning and Purpose. He has taught in over 45 countries and 48 states in the last ten years, but spends as much time as possible on his horse farm in Georgia.

Comments

2 Responses to “Medication-induced Weight Gain”
  1. Reg Adkins says:

    Dr. Petty,
    Would you be willing to hazard an estimation as to whether Zoloft (the Pfiser brand of setraline) has the same tendancy of inducing weight gain?

  2. Dear Reg,

    There’s a very large amount of published data on the propensity of different antidepressants and mood stabilizers to cause weight gain. Some do it more than others, and it is usually idiosyncratic: some people gain a lot and some none at all.

    Sertraline is well known to cause weight gain in some people. It usually starts after a few months and then usually stops again.

    The mechanism is probably not the same as it is with antipsychotics. I say that based on pharmacology and also on the different patterns of weight gain seen with medicines like clozapine and olanzapine and antidepressants such as sertraline and mirtazapine.

    Kind regards,

    RP

Speak Your Mind

Tell us what you're thinking...
and oh, if you want a pic to show with your comment, go get a gravatar!

logo logo logo logo logo logo